Advertisement

Reversible Mydriasis of Sudden Onset: Think Before You Act

      Abstract

      Background

      The presence of abrupt anisocoria in clinical examination usually leads to the performance of urgent neuroimaging studies to exclude intracranial hemorrhage, although unilateral mydriasis might be the result of other benign etiologies.

      Case Report

      In this work, we report an illustrative case of a patient presenting with sudden-onset anisocoria while receiving ipratropium bromide nebulization in the emergency department to treat acute asthma. No other abnormalities were found on neurological examination and the computed tomography scan was normal. As a muscarinic antagonist, ipratropium bromide can produce mydriasis if accidentally instilled on one eye, thus leading to the suspicion of pharmacologic mydriasis. The pupils became isocoric after the discontinuation of the drug.

      Why Should an Emergency Physician Be Aware of This?

      A careful neurological examination and the history of treatment with mydriatic drugs might avoid unnecessary tests and radiation exposure.

      Keywords

      To read this article in full you will need to make a payment

      References

        • Bouffard MA.
        The pupil.
        Continuum (Minneap Minn). 2019; 25: 1194-1214
        • Gross JR
        • McClelland CM
        • Lee MS.
        An approach to anisocoria.
        Curr Opin Ophthalmol. 2016; 27: 486-492
        • Bruce BB
        • Biousse V
        • Newman NJ.
        Third nerve palsies.
        Semin Neurol. 2007; 27: 257-268
        • Chen CY
        • Lee FY
        • Kuo YL
        • Liu CF
        • Kung C.
        Mydriatic pupil as the presenting sign of aortic dissection.
        Am J Emerg Med. 2011; 29 (240.e5–7)
        • Pejic R
        • Klaric B.
        Transient anisocoria in a patient treated with nebulized ipratropium bromide.
        Am J Ophthalmol Case Rep. 2017; 7: 11-13
        • Iosson N.
        Nebulizer-associated anisocoria.
        N Engl J Med. 2006; 354: e8
        • Chaudhry P
        • Friedman D
        • Yu W.
        Unilateral pupillary mydriasis from nebulized ipratropium bromide: a false sign of brain herniation in the intensive care unit.
        Indian J Crit Care Med. 2014; 18: 176-177